manuscripta mathematica

, Volume 129, Issue 3, pp 369–380 | Cite as

Homogeneous spaces and degree 4 del Pezzo surfaces

  • E. V. FlynnEmail author


It is known that, given a genus 2 curve \({{\mathcal C} : {y^2 = f(x)}}\) , where f(x) is quintic and defined over a field K, of characteristic different from 2, and given a homogeneous space \({{\mathcal H}_\delta}\) for complete 2-descent on the Jacobian of \({{\mathcal C}}\) , there is a V δ (which we shall describe), which is a degree 4 del Pezzo surface defined over K, such that \({{\mathcal H}_\delta(K) \not= \emptyset \implies V_\delta(K) \not= \emptyset}\) . We shall prove that every degree 4 del Pezzo surface V, defined over K, arises in this way; furthermore, we shall show explicitly how, given V, to find \({{\mathcal C}}\) and δ such that VV δ , up to a linear change in variable defined over K. We shall also apply this relationship to Hürlimann’s example of a degree 4 del Pezzo surface violating the Hasse principle, and derive an explicit parametrised infinite family of genus 2 curves, defined over \({{\mathbb Q}}\) , whose Jacobians have nontrivial members of the Shafarevich-Tate group. This example will differ from previous examples in the literature by having only two \({{\mathbb Q}}\) -rational Weierstrass points.

Mathematics Subject Classification (2000)

Primary 11G30 Secondary 11G10 14H40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Birch B.J., Swinnerton-Dyer H.P.F.: The Hasse problem for rational surfaces. J. Reine Angew. Math. 274(275), 164–174. (1975) Collection of articles dedicated to Helmut Hasse on his seventy-fifth birthday, IIIMathSciNetGoogle Scholar
  2. 2.
    Bost J.-B., Mestre J.-F.: Moyenne arithmético-géométrique et périodes des courbes de genre 1 et 2. Gaz. Math. 38, 36–64 (1988)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Bright M.J., Bruin N., Flynn E.V., Logan A.: The Brauer–Manin obstruction and Ш[2]. LMS J. Comput. Math. 10, 1–24 (2007)MathSciNetGoogle Scholar
  4. 4.
    Bruin N., Flynn E.V.: Exhibiting SHA[2] on hyperelliptic Jacobians. J. Number Theory 118, 266–291 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cassels J.W.S., Flynn E.V.: Prolegomena to a middlebrow arithmetic of curves of genus 2, vol. 230 of London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge (1996)Google Scholar
  6. 6.
    Colliot-Thélène J.-L., Poonen B.: Algebraic families of nonzero elements of Shafarevich-Tate groups. J. Am. Math. Soc. 13(1), 83–99 (2000)zbMATHCrossRefGoogle Scholar
  7. 7.
    Colliot-Thélène J.-L., Sansuc J.-J., Swinnerton-Dyer P.: Intersections of two quadrics and Châtelet surfaces. II. J. Reine Angew. Math. 374, 72–168 (1987)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Corn, P.: Tate-Shafarevich groups and K3 surfaces. arXiv: 0711.4436Google Scholar
  9. 9.
    Gordon D.M., Grant D.: Computing the Mordell-Weil rank of Jacobians of curves of genus 2. Trans. Am. Math. Soc. 337, 807–824 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Hürlimann, W.: Brauer group and Diophantine geometry: a cohomological approach. In: Brauer groups in ring theory and algebraic geometry (Wilrijk, 1981), vol. 917 of Lecture Notes in Math., pp. 43–65. Springer, Berlin (1982)Google Scholar
  11. 11.
    Iskovskih V.A.: A counterexample to the Hasse principle for systems of two quadratic forms in five variables. Mat. Zametki 10, 253–257 (1971)MathSciNetGoogle Scholar
  12. 12.
    Logan A., van Luijk R.: Nontrivial elements of Sha explained through K3 surfaces. Math. Comp. 78, 441–483 (2009)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Lipschutz S., Lipson M.: Linear Algebra, 3rd edn. McGraw-Hill, New York (2001)Google Scholar
  14. 14.
    Poonen B.: An explicit algebraic family of genus-one curves violating the Hasse principle. J. Théor. Nombres Bordeaux 13(1), 263–274. (2001) 21st Journées Arithmétiques (Rome, 2001)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Poonen, B.: Rational points on varieties, 2003. Available at:
  16. 16.
    Reid, M.: The complete intersection of two or more quadrics. Cambridge PhD Thesis, 1972. Available at:
  17. 17.
    Schaefer E.F.: 2-Descent on the Jacobians of hyperelliptic curves. J. Number Theory 51, 219–232 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Serre J.P.: Galois Cohomology. Springer-Verlag, New York (1972)Google Scholar
  19. 19.
    Serre J.P.: Local Fields. Springer-Verlag, New York (1979)zbMATHGoogle Scholar
  20. 20.
    Skorobogatov, A.: Del Pezzo surfaces of degree 4 and their relation to Kummer surfaces.
  21. 21.
    Stoll M.: Two simple 2-dimensional abelian varieties defined over Q with Mordell-Weil group of rank at least 19. C. R. Acad. Sci. Paris Sér. I Math. 321(10), 1341–1345 (1995)zbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Mathematical InstituteUniversity of OxfordOxfordUK

Personalised recommendations